Illinois Journal of Mathematics

Orbits of conditional expectations

M. Argerami and D. Stojanoff

Full-text: Open access

Abstract

Let $N \subseteq M$ be von Neumann algebras and let $E:M\to N$ be a faithful normal conditional expectation. In this work it is shown that the similarity orbit ${\cal S}(E)$ of $E$ by the natural action of the invertible group of $G_M$ of $M$ has a natural complex analytic structure and that the map $G_M\to {\cal S}(E)$ given by this action is a smooth principal bundle. It is also shown that if $N$ is finite then ${\cal S}(E)$ admits a Reductive Structure. These results were previously known under the additional assumptions that the index is finite and $N'\cap M \subseteq N$. Conversely, if the orbit ${\cal S}(E)$ has a Homogeneous Reductive Structure for every expectation defined on $M$, then $M$ is finite. For every algebra $M$ and every expectation $E$, a covering space of the unitary orbit ${\cal U}(E)$ is constructed in terms of the connected component of $1$ in the normalizer of $E$. Moreover, this covering space is the universal covering in each of the following cases: (1) $\m$ is a finite factor and $\ind < \infty $; (2) $M$ is properly infinite and $E$ is any expectation; (3) $E$ is the conditional expectation onto the centralizer of a state. Therefore, in these cases, the fundamental group of ${\cal U}(E)$ can be characterized as the Weyl group of $E$.

Article information

Source
Illinois J. Math., Volume 45, Number 1 (2001), 243-263.

Dates
First available in Project Euclid: 13 November 2009

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1258138266

Digital Object Identifier
doi:10.1215/ijm/1258138266

Mathematical Reviews number (MathSciNet)
MR1849997

Zentralblatt MATH identifier
0991.46032

Subjects
Primary: 46L10: General theory of von Neumann algebras
Secondary: 46L30: States

Citation

Argerami, M.; Stojanoff, D. Orbits of conditional expectations. Illinois J. Math. 45 (2001), no. 1, 243--263. doi:10.1215/ijm/1258138266. https://projecteuclid.org/euclid.ijm/1258138266


Export citation